Arkansas, 2001

Hail and Damaging Winds in Arkansas, July 5, 2001

July 5, 2001 · NWS MEG · 6 events in 3 counties and zones

4 thunderstorm wind, 1 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 5, 2:15 AM CST, 5 hours 40 minutes earlier.

Area forecast discussion, Jul 5, 2:15 AM CST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
315 AM CDT THU JUL 5 2001

CURRENT SAT PICS AND SURFACE ANALYSES INDICATE A FRONT DRAPED
THROUGH SOUTHERN IL/CENTRAL MO WITH STORMS ALONG THIS FEATURE. THE
STORMS IN SOUTH CENTRAL MO ARE OF THE MOST CONCERN NOW. THEY FORMED
AROUND 06Z IN SW MO AND ARE DEVELOPING SOUTHEAST. SGF HAS ISSUED
WARNINGS FOR HAIL. THE SC MO STORMS SEEM TO BE INTENSIFYING ATTM.
THESE STORMS COULD AFFECT NW PART OF CWA THIS MORNING. ANOTHER
MONSTER COMPLEX OF STORMS IS NOW IN THE CENTRAL PLAINS. THE FRONT
WL SINK SOUTH THROUGH THE DAY INTO THE N MIDSOUTH COUNTIES. SETTING
UP BETTER CHANCES FOR THIS STUFF TO GET INTO OUR AREA THIS
AFTERNOON. SPC THINKING SLGT RISK OF SEVERE VERY SW PARTS OF CWA
LIKE AROUND CKM. NOT GOING TO PUT OUT A SEVERE OUTLOOK. TOO IFFY
CURRENTLY. MODELS INDICATE SHOWERS POSSIBLE AM AND PM...SO GOING TO
YANK OUT AFTN WORDING ALL BUT TUP ZONE.

EARLY MORN SKIES TO BE MTSUNNY MKL...MEM...TUP ZONES. THIS WILL
COOK UP SOME BUMMER SWELTERING TEMPS IN MID 90S. JBR ZONE TO HAVE
MORE CLDS THIS AM...SO GOING TO GO BENEATH GUID TDA'S MAX THOSE
COUNTIES.

STORMS TO CONTINUE INTO EVENING HOURS. S COUNTIES COULD HAVE STORMS
WELL INTO THE NIGHT...ACCORDING TO MODELS EXAMINED.

RIDGE BUILD MORE FRI. DRY WEATHER THEN FOR AWHILE. TEMPS TO STAY IN
LOW TO MID 90S.

PRELIMINARY NUMBERS...
MEM 94/73/94/75 3300
MKL 94/66/90/68 3200
JBR 90/70/92/70 3200
TUP 92/71/92/70 3300

.MEG...NONE.

In the hours before

Special weather statement, Jul 5, 5:28 AM CST, 2 hours 27 minutes before
ARZ049-058-MSZ007-010>013-020>023-052100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
628 AM CDT THU JUL 5 2001

THIS OUTLOOK COVERS WEST TENNESSEE...NORTH MISSISSIPPI...EAST
ARKANSAS...AND THE MISSOURI BOOTHEEL.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PARTS OF EAST CENTRAL ARKANSAS AND NORTH MISSISSIPPI.
THE RISK AREA IS GENERALLY SOUTHWEST OF A LINE FROM MARIANNA...
ARKANSAS SOUTHEAST TO TUNICA TO OXFORD AND ON TO HOUSTON
MISSISSIPPI.

A COLD FRONT IN SOUTHERN MISSOURI PRODUCED SOME SEVERE THUNDERSTORMS
WITH HAIL...DAMAGING WIND...AND FLOODING OVERNIGHT. THIS FRONT WILL
SINK INTO THE MID SOUTH TODAY...BRINGING REMNANTS OF THE OVERNIGHT
STORMS WITH IT. DEWPOINTS ARE HIGH. ALSO...TEMPERATURES WILL RISE
INTO THE MID 90S BY MID AFTERNOON...EFFECTIVELY LIGHTING THE FUSE FOR
DEVELOPMENT OF SEVERE THUNDERSTORMS.

LARGE HAIL AND STRONG WINDS WILL BE THE MAIN STORM THREAT TODAY AND
THIS EVENING. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE AFTER
300 PM...ALTHOUGH SOME SEVERE STORMS COULD OCCUR BEFORE THEN.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON INTO THE EVENING.
MONITOR NOAA WEATHER RADIO...COMMERCIAL RADIO...TV AND CABLE
TELEVISION OUTLETS FOR THE LATEST FORECASTS AND INFORMATION.
Special weather statement, Jul 5, 5:59 AM CST, 1 hour 56 minutes before
ARZ049-058-MSZ007-010>013-020>023-052100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
628 AM CDT THU JUL 5 2001

THIS OUTLOOK COVERS WEST TENNESSEE...NORTH MISSISSIPPI...EAST
ARKANSAS...AND THE MISSOURI BOOTHEEL.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PARTS OF EAST CENTRAL ARKANSAS AND NORTH MISSISSIPPI.
THE RISK AREA IS GENERALLY SOUTHWEST OF A LINE FROM MARIANNA...
ARKANSAS SOUTHEAST TO TUNICA TO OXFORD AND ON TO HOUSTON
MISSISSIPPI.

A COLD FRONT IN SOUTHERN MISSOURI PRODUCED SOME SEVERE THUNDERSTORMS
WITH HAIL...DAMAGING WIND...AND FLOODING OVERNIGHT. THIS FRONT WILL
SINK INTO THE MID SOUTH TODAY...BRINGING REMNANTS OF THE OVERNIGHT
STORMS WITH IT. DEWPOINTS ARE HIGH. ALSO...TEMPERATURES WILL RISE
INTO THE MID 90S BY MID AFTERNOON...EFFECTIVELY LIGHTING THE FUSE FOR
DEVELOPMENT OF SEVERE THUNDERSTORMS.

LARGE HAIL AND STRONG WINDS WILL BE THE MAIN STORM THREAT TODAY AND
THIS EVENING. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE AFTER
300 PM...ALTHOUGH SOME SEVERE STORMS COULD OCCUR BEFORE THEN.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE7 ACTIVATION THIS AFTERNOON INTO THE EVENING.
MONITOR NOAA WEATHER RADIO...COMMERCIAL RADIO...TV AND CABLE
TELEVISION OUTLETS FOR THE LATEST FORECASTS AND INFORMATION.
Special weather statement, Jul 5, 7:30 AM CST, 25 minutes before
ARZ026>028-035-036-048-049-058-MSZ001>017-020>024-TNZ048>050-052-053-
088>092-051800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
830 AM CDT THU JUL 5 2001

THIS OUTLOOK COVERS WEST TENNESSEE...NORTH MISSISSIPPI...EAST
ARKANSAS...AND THE MISSOURI BOOTHEEL.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PARTS OF EAST ARKANSAS...NORTH MISSISSIPPI...AND
SOUTHWEST TENNESSEE. THE RISK AREA IS GENERALLY SOUTH OF A LINE FROM
JACKSON TO JONESBORO...WHICH INCLUDES ALL OF NORTH MISSISSIPPI.

A COLD FRONT IN SOUTHERN THIRD OF MISSOURI...PRODUCED SOME SEVERE
THUNDERSTORMS WITH HAIL...DAMAGING WIND...AND FLOODING OVERNIGHT.
THIS FRONT WILL SINK INTO THE MID-SOUTH TODAY...BRINGING REMNANTS OF
THE OVERNIGHT STORMS WITH IT. DEWPOINTS ARE HIGH. ALSO...TEMPERATURES
WILL RISE INTO THE MID 90S BY MID AFTERNOON.

LARGE HAIL AND STRONG WINDS WILL BE THE MAIN STORM THREAT TODAY AND
THIS EVENING. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE AFTER
300 PM...ALTHOUGH SOME SEVERE STORMS COULD OCCUR BEFORE THEN.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON INTO THE EVENING.
MONITOR NOAA WEATHER RADIO...COMMERCIAL RADIO...TV AND CABLE
TELEVISION OUTLETS FOR THE LATEST FORECASTS AND INFORMATION.

The radar

The Memphis radar (KNQA), 92 km away, was scanning. The volume nearest the first event began at 13:53 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Hail, Craighead

When
July 5, 7:55 AM CST to 8:00 AM CST
Where
Craighead County, Jonesboro
Measured
0.88 in hail
Property damage
$50
Reported by
BROADCAST MEDIA
Coordinates
35.833, -90.700

Thunderstorm Wind, Craighead

When
July 5, 8:00 AM CST to 8:10 AM CST
Where
Craighead County, Jonesboro
Measured
53 kt (61 mph)
Property damage
$50,000
Reported by
BROADCAST MEDIA
Coordinates
35.833, -90.700

Some roof damage occurred on the campus of Arkansas State University. A mobile home was damaged. A radio tower was blown over. Numerous trees were blown down. Some trees fell on several homes.

Lightning, Craighead

When
July 5, 8:16 AM CST to 8:20 AM CST
Where
Craighead County, Jonesboro
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
35.831, -90.633 (the zone’s center; the record gives no point)

A vacant restaurant was badly damaged by a fire started by lightning.

Thunderstorm Wind, Poinsett

When
July 5, 8:40 AM CST to 8:45 AM CST
Where
Poinsett County, Marked Tree
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
35.533, -90.417

Several trees were blown down across Highway 308.

Thunderstorm Wind, Mississippi

When
July 5, 9:40 AM CST to 9:45 AM CST
Where
Mississippi County, Joiner
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
35.500, -90.150

Some trees were knocked down.

Thunderstorm Wind, Mississippi

When
July 5, 9:45 AM CST to 9:50 AM CST
Where
Mississippi County, Frenchmans Bayou
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
35.467, -90.183

Trees and power lines were blown down across Highway 61.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2001Every state in 2001This day in weather historyWarnings in Arkansas, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5259837, 5259838, 5259842, 5259839, 5259840, 5259841.